COVID-19 treatment with lopinavir–ritonavir resulting in sic
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
COVID-19 infection is the most serious global public health crisis of the century. With no approved treatments against it, investigational treatments are being used despite limited safety data. Besides being at higher risk of complications of COVID-19 infection, patients with underlying cardiovascular disease are more likely to develop cardiac-related side effects of treatment. This report presents a case of sinus arrest with junctional escape related to lopinavir–ritonavir.

A 67-year-old man, with underlying stable ischaemic heart disease, acquired COVID-19 infection. He had a prolonged duration of fever and cough. He subsequently developed acute respiratory distress and required intensive care unit (ICU) care. Given his severe infection, he was started on lopinavir–ritonavir. Hydroxychloroquine was not used as he had a prolonged QTc interval. During observation in the ICU, the patient developed recurrent episodes of sinus arrest with junctional escape.

Initial concerns were of myocarditis, but he had no ST-segment changes on ECG, with mild elevations of highly sensitive troponin I and a normal transthoracic echocardiogram. A multidisciplinary team discussion involving the intensivist, infectious disease physicians, and cardiologist; the decision was made to stop treatment with lopinavir–ritonavir. Within 48 h, the bradyarrhythmia resolved. The patient did not require transvenous and permanent pacemaker insertion.

Conclusively, Current efficacy and safety evidence of lopinavir–ritonavir as a treatment in COVID-19 patients is limited. Although uncommonly reported, those with underlying cardiovascular disease are at increased risk of bradyarrhythmia-related adverse effects of lopinavir–ritonavir. When initiating investigational therapies, especially in patients with cardiovascular conditions, adequate counselling and close monitoring are required.

Source: https://academic.oup.com/ehjcr/article/doi/10.1093/ehjcr/ytaa171/5865478
1 share
Like
Comment
Share